Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border
- When
- July 4, 1:13 PM EST
- Where
- Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
2 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 9:32 AM EST, 3 hours 41 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1032 AM EDT FRI JUL 4 2003 A SQUALL LINE CONTINUES TO PUSH EAST ACROSS SOUTHWEST LOWER MICHIGAN. AN INSTABILITY AXIS AHEAD OF THIS CONVECTION HAS ALLOWED THE STORMS TO MAINTAIN INTENSITY AS THEY CROSSED LAKE MICHIGAN...ESPECIALLY THE SOUTHERN END OF THE LINE. EXTRAPOLATION FROM CURRENT RADAR DATA WOULD BRING THE STORMS INTO THE WESTERN PORTIONS OF THE FORECAST AREA AROUND NOON....REACHING THE EASTERN PORTIONS OF THE FORECAST AREA AROUND 2 PM. IF THE CURRENT LINE OF STORMS WEAKENS...ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE UPPER WAVE OVER WISCONSIN WOULD KEEP STORMS GOING INTO THE LATE AFTERNOON. THE MODIFIED 12Z SOUNDING FOR 86/72 YIELDS 3700 J/KG CAPE. SOME SEVERE WEATHER IS THUS EXPECTED OVER SOUTHEAST LOWER MICHIGAN GIVEN THE INSTABILITY. THE MID LEVEL WAVE OVER WISCONSIN WILL MOVE EAST INTO LOWER MICHIGAN THIS AFTERNOON...THUS INCREASING THE MID LEVEL SHEAR. LINEAR CONVECTION WITH DAMAGING WIND GUSTS STILL APPEARS TO BE THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON. I WILL UPDATE THE ZONES TO INCREASE TO HIGH LIKELY POPS FOR AFTERNOON THUNDERSTORMS. I WILL ALSO DECREASE TEMPS A COUPLE OF DEGREES GIVEN THE EARLIER ARRIVAL OF STORMS. NUMEROUS OUTFLOW BOUNDARIES SHOULD KEEP AT LEAST SCATTERED CONVECTION INTO THE EVENING. ........PREVIOUSLY ISSUED AREA FORECAST DISCUSSION.......... 00Z RAOBS/WATER VAPOR LOOP SHOW FAST NEARLY ZONAL NORTHERN STREAM ACROSS THE NORTHERN CONUS...WITH HIGH OVER THE SOUTHWEST AND TROUGH ACROSS THE SOUTHEAST. SHORTWAVE ENERGY ACROSS SOUTHERN SASKATCHEWAN AND NORTH DAKOTA...WITH CONVECTIVE COMPLEX DEVELOPING AN MCV OVER MINNESOTA/IOWA. A COMPLEX SURFACE PATTERN EXISTS ACROSS THE NORTHERN PLAINS/GREAT LAKES...WITH BOUNDARIES ACROSS WISCONSIN/LAKE MICHIGAN...DAKOTAS/MINNESOTA...NEBRASKA/IOWA. IR SATELLITE/METARS SHOW MID-LEVEL CLOUDS ACROSS SOUTHERN LOWER MICHIGAN...WITH A FEW SHOWERS/THUNDERSTORMS DEVELOPING ACROSS THE THUMB. OTHERWISE NEXT PRECIP UPSTREAM IS SQUALL LINE RACING EAST ACROSS MINNESOTA/IOWA. MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND SEVERE THREAT THIS AFTERNOON/EVENING. HOWEVER TO START THE MORNING...ISOLATED SHOWERS HAVE DEVELOPED IN 850MB THETA-E RIDGE ACROSS THE EASTERN CWA. NOCTURNAL COOLING HAS STEEPENED MID-LEVEL LAPSE RATES ENOUGH OVER THE PAST HOUR TO GET THUNDER/STRONGER REFLECTIVITIES ACROSS THE THUMB. EXPECT THE THETA-E RIDGE TO BE THROUGH THE CWA...OR AT LEAST A 700MB THETA-E TROUGH TO MOVE OVERHEAD...LEADING TO A WEAKENING/DIMINISHING TREND OF ANY EARLY MORNING CONVECTION. WILL MENTION AN ISOLATED THUNDERSTORM THROUGH 8 AM. AFTER THAT ATTENTION TURNS TOWARD SEVERE CONVECTION FOR THIS AFTERNOON. EXPECT THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS MORNING...WITH ONLY A FEW MID CLOUDS AROUND TO LIMIT INSOLATION. TEMPERATURES STARTING OUT IN THE 70S ALREADY...AND HIGHS SIMILAR TO LOW 90S OBSERVED YESTERDAY SEEM REASONABLE. CURRENT DEWPOINTS ACROSS THE CWA ARE IN THE MID/UPPER 60S...WHICH ARE EXPECTED TO INCREASE INTO THE LOW 70S DURING THE DAY. /DEWPOINTS ALREADY AT OR ABOVE 70F FROM MINNEAPOLIS TO THE DOOR PENINSULA./ 700-500MB LAPSE RATES INCREASE TO 8C/KM...LEADING TO CAPES OVER 2500J/KG /WITH ETA POINT-FORECAST SOUNDINGS INDICATING UP TO 4KJ/KG/. IMPRESSIVE WIND FIELD ASSOCIATED WITH THIS AS WELL...WITH 30-40KT 850MB JET AND 60-70KT 500MB JET. 0-6KM SHEAR CLIMBS NEAR 40M/2 BY THIS EVENING. LOWER MICHIGAN ALSO LOCATED NEAR RIGHT-ENTRANCE OF 120KT 300MB JET...WITH GOOD UPPER DIVERGENCE ACROSS THE CWA...ESPECIALLY TO THE NORTH. SQUALL LINE ACROSS MINNESOTA/IOWA IS RACING EAST AT 45 KNOTS...WHICH CURRENT LINEAR EXTRAPOLATION BRINGING IT TO LAKE MICHIGAN BY 13Z...AND TO SOUTHEAST MICHIGAN BY 16Z. THIS GIVES A DECENT AMOUNT OF TIME FOR THE ATMOSPHERE TO DESTABILIZE. 00Z/04 RUN OF THE 4KM WRF/BAMEX SHOWS A SIMILAR ALTHOUGH SLIGHTLY SLOWER TIMING...BRINGING A LINE OF CONVECTION TO THE SAGINAW VALLEY/FLINT AREA AROUND 19Z...WITH SOUTHERN EDGE SOMEWHAT REMOVED AND SLOWER. CONVECTION MODE ALSO SIMILAR TO WHAT IS CURRENTLY OBSERVED ACROSS THE UPPER MISSISSIPPI VALLEY. WILL ADD SCATTERED TSRA TO THIS AFTERNOON...AND KEEP LIKELY GOING FOR THIS EVENING. GIVEN STRONG WIND FIELD AND AMOUNT OF INSTABILITY...IF COMPONENTS HOLD TOGETHER WE COULD SEE DECENT SEVERE WEATHER POTENTIAL. THERE CONTINUES TO BE UNCERTAINTY FOR ADDITIONAL POPS THROUGH THE WEEKEND. MAIN SHORTWAVE CLEARS THROUGH THE CWA OVERNIGHT...BUT WITH VORT CENTER LEFT UPSTREAM IN FAST FLOW. SURFACE PATTERN CONTINUES TO BE COMPLEX...WITH SOME DISAGREEMENT TO LOCATION AND STRENGTH OF BOUNDARIES...AND THE DEGREE OF SURFACE DEVELOPMENT ALONG THEM. GFS TRIES TO BRING ANOTHER MCS THROUGH THE STATE ON SATURDAY...ALTHOUGH WITH THE ETA SUPPRESSING THE BAROCLINIC ZONE FARTHER SOUTH AND KEEPING PRECIP OUT OF LOWER MICHIGAN. GIVEN THE TREND TOWARD HIGHER HEIGHTS AND A SOMEWHAT FARTHER NORTH NORTHERN STREAM...WILL HOLD ON TO A CHANCE OF TSRA FOR SATURDAY MORNING. OTHERWISE SOME DEGREE OF WEAK RIDGING WILL MAKE IT ACROSS THE GREAT LAKES. SOMEWHAT UNCERTAIN PATTERN FOLLOWS FOR THE REMAINDER OF THE WEEKEND. COULD SEE PRECIP MAKE IT INTO LOWER MICHIGAN ON SUNDAY WITH WEAKENING COLD FRONT...ALTHOUGH UPPER PATTERN INDICATES WEAK RIDGING TRYING TO BUILD IN. WITH THIS IN MIND WILL HOLD ON TO THE CURRENT DRY FORECAST. HOWEVER STRONGER SHORTWAVE SWINGS ACROSS THE NORTHERN GREAT LAKES TOWARD MONDAY. WARM ADVECTION PATTERN AHEAD OF IT COULD LEAD TO A CHANCE SUNDAY NIGHT...HOWEVER WILL HOLD OFF ON ANY PRECIP UNTIL MONDAY WITH APPROACH OF THE COLD FRONT...ALBEIT SHEARING OUT AS IT GOES WITH UPPER FORCING ROTATING MORE NORTHEAST INTO ONTARIO. .DTX...NONE. CONSIDINE/BRAVENDER EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 158 PM EDT FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 634 HAS BEEN CANCELLED FOR MIDLAND...BAY...SAGINAW...SHIAWASSEE...GENESEE...LAPEER LIVINGSTON... WASHTENAW...LENAWEE...WAYNE AND MONROE COUNTIES.. ...SEVERE THUNDERSTORM WATCH NUMBER 634 REMAINS IN EFFECT UNTIL 4 PM FOR TUSCOLA...HURON...SANILAC...LAPEER...ST CLAIR...OAKLAND... MACOMB...WAYNE AND MONROE COUNTIES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHEAST MICHIGAN. MANY OF THESE STORMS HAVE PRODUCED WIND GUSTS OF 60 TO 70 MPH. THE THUNDERSTORMS WILL EXIT THE REGION TO THE EAST BY 4 PM. TORRENTIAL RAIN HAS ALSO BEEN OCCURRING WITH THESE STORMS. STORM MOVEMENT WILL CONTINUE TO BE EAST AT 45 MPH. THERE IS ALSO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS SOUTHEAST MICHIGAN...ESPECIALLY SOUTH OF M 59. ANY STORM THAT DEVELOPS TONIGHT IS NOT EXPECTED TO BE SEVERE. WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS. THE BEST CHANCES FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE AFTER MIDNIGHT. A WARM AND HUMID AIRMASS ALONG WITH WEAK LOW PRESSURE SYSTEMS TRAVERSING THE REGION IS RESPONSIBLE FOR THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS ALREADY OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM PERRY MI WIND DAMAGE
07/04/03 SHIAWASSEE TREES AND LIMBS DOWN IN
PERRY. REPORTED BY LAW
ENFORCEMENT.
1221 PM OWOSSO MI WIND DAMAGE
07/04/03 SHIAWASSEE TREES AND WIRES DOWN.
REPORTED BY SPOTTERS.
1230 PM CHELSEA MI WIND DAMAGE
07/04/03 WASHTENAW TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT.
1231 PM 1 N MANCHESTER MI WIND DAMAGE
07/04/03 WASHTENAW TREES DOWN ON M 52.
REPORTED BY SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM WHITMORE LAKE MI WIND DAMAGE
07/04/03 WASHTENAW LARGE TREE DOWN ON HOUSE.
RESIDENTS TRAPPED INSIDE.
REPORTED BY SPOTTERS.
1250 PM 4 N MILAN MI WIND DAMAGE
07/04/03 WASHTENAW TREES DOWN ACROSS ROAD.
REPORTED BY SPOTTERS.
1254 PM MILAN MI 60 MPH TSTM WIND GUST.
07/04/03 WASHTENAW REPORTED BY SPOTTERS.
1254 PM YPSILANTI MI 60 MPH TSTM WIND GUST.
07/04/03 WASHTENAW REPORTED BY SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
129 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1256 PM 3 N YPSILANTI MI WIND DAMAGE
07/04/03 WASHTENAW LARGE TREE DOWN. WIRES
DOWN. 60 MPH WIND ESTIMATE.
REPORTED BY SPOTTERS.
1259 PM YPSILANTI MI WIND DAMAGE
07/04/03 WASHTENAW BOAT CAPSIZED ON FORD
LAKE. REPORTED BY SPOTTERS.
0100 PM WHITE LAKE MI 61 MPH TSTM WIND GUST.
07/04/03 OAKLAND MEASURED AT NWS WHITE
LAKE.
0104 PM PONTIAC MI 64 MPH TSTM WIND GUST.
07/04/03 OAKLAND MEASURED AT PTK.
0110 PM NORTHVILLE MI 1.00 INCH HAIL
07/04/03 WAYNE REPORTED BY SPOTTERS.
0110 PM LINDEN MI WIND DAMAGE
07/04/03 GENESEE TREES DOWN. REPORTED BY
OFF DUTY NWS EMPLOYEE.
0110 PM ADRIAN MI WIND DAMAGE
07/04/03 LENAWEE NUMEROUS TREES REPORTED
DOWN THROUGHOUT LENAWEE
COUNTY. REPORTED BY LAW
ENFORCEMENT.
0112 PM LIVONIA MI WIND DAMAGE
07/04/03 WAYNE THREE FOOT DIAMETER TREE
DOWN. REPORTED BY SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
154 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM BERKLEY MI 65 MPH TSTM WIND GUST.
07/04/03 WAYNE REPORTED BY SPOTTERS.
0135 PM MACOMB MI WIND DAMAGE
07/04/03 MACOMB LARGE TREE BRANCHES DOWN.
REPORTED BY SPOTTERS.
0140 PM 5 NE UTICA MI WIND DAMAGE
07/04/03 MACOMB LARGE TREE DOWN AT 22 MILE
AND ROMEO PLANK ROADS.
REPORTED BY SPOTTERS.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
157 PM EDT FRI JUL 4 2003
MIZ047-048-053-054-060>062-068-069-075-076-082-083-042000-
BAY-GENESEE-LAPEER-LENAWEE-LIVINGSTON-MIDLAND-MONROE-OAKLAND-SAGINAW-
SHIAWASSEE-TUSCOLA-WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAY CITY...CARO...
DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...MONROE...OWOSSO...
PONTIAC...SAGINAW
157 PM EDT FRI JUL 4 2003
SEVERE THUNDERSTORM WATCH NUMBER 634 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...
IN SOUTHEAST MICHIGAN
BAY...MIDLAND...HURON...SANILAC...TUSCOLA...SAGINAW...
SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...MACOMB...
OAKLAND...LIVINGSTON...WASHTENAW...WAYNE...LENAWEE...
AND MONROE.
THUNDERSTORMS HAVE MOVE EAST OF THE REGION...THUS THE WATCH HAS BEEN
CANCELLED.
MIZ049-055-063-070-042000-
HURON-MACOMB-SANILAC-ST. CLAIR-
INCLUDING THE CITIES OF...BAD AXE...PORT HURON...SANDUSKY...WARREN
157 PM EDT FRI JUL 4 2003
SEVERE THUNDERSTORM WATCH NUMBER 634 REMAINS IN EFFECT UNTIL 4 PM
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MICHIGAN...HURON...SANILAC...ST CLAIR AND MACOMB.
CONSIDINEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
210 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM BERKLEY MI 65 MPH TSTM WIND GUST.
07/04/03 OAKLAND REPORTED BY SPOTTERS.
0135 PM MACOMB MI WIND DAMAGE
07/04/03 MACOMB LARGE TREE BRANCHES DOWN.
REPORTED BY SPOTTERS.
0140 PM 5 NE UTICA MI WIND DAMAGE
07/04/03 MACOMB LARGE TREE DOWN AT 22 MILE
AND ROMEO PLANK ROADS.
REPORTED BY SPOTTERS.2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368138, 5368139.